Emergency Care For You

Doc Blog

No Ordinary Bath Salts: Dealing With The Nation’s Synthetic Drug Problem First-Hand

By Evan Schwarz
MD, FACEP

Synthetic drugs first appeared in the United States nearly 10 years ago.  Generally, they fall into one of two categories: the synthetic cannabinoids or the synthetic cathinones. Synthetics cannabinoids are better known as ‘fake weed’ or K2 or spice. While originally developed for medicinal purposes, they are now abused like other drugs. They are clear chemicals sprayed on to herbaceous material to appear like marijuana. While they look like marijuana, they act very differently.

Synthetic cathinones are better known as bath salts. Unlike bath salts that look like large crystals that are placed in bathtubs, these bath salts are fine powders that are inhaled, insufflated, or injected. They are derived from a plant in Africa called Khat (for movie fans this is what the Somali pirates were chewing in the movie Captain Phillips) and are basically amphetamines.  

The synthetic drugs are sold under a variety of names including Scooby Snaxs and Banana Cream Nuke to name a few. Their popularity stems from the fact that many if not all do not show up on standard drug screens and because of how easy it is to buy them. Many can be purchased at local gas stations or head shops since the manufacturers skirt loopholes in the law. One of the dangers, however, is that the user never truly knows what they are purchasing and many packets actually contain combinations of different synthetic drugs. It can be so variable that even identical packets can contain different drugs. In general, most synthetics are made in huge labs overseas so it really is a crapshoot every time they are used.

Synthetic drugs are incredibly potent and have severe health effects, which can be quite surprising to someone who thinks they are just getting ‘fake weed.’  While the user may be expecting a mellow experience, what they actually get, is quite different. Additionally since the chemical structures constantly change to remain legal, users present with a constantly changing set of signs and symptoms. This makes diagnosing and treating intoxicated patients challenging, as physicians never really know what to expect. Intoxicated patients can present with sympathomimetic toxicity. In addition, there are multiple reports of stroke, intracranial hemorrhage, paranoia and suicidal ideation associated with these agents. Even for patients that do not suffer long-term consequences, they take hours to sober before they are safe for discharge, occupying valuable space and multiple resources. This is particularly problematic when large numbers of patients present intoxicated such as what occurred along the east coast last year. Earlier this year, it was common for us to observe up to 4 or 5 patients at a time with synthetic drug intoxication.

We’ve had patients present with seizures, heart attacks, and some so agitated that they required high doses of sedatives and even intubation to get under control. I treated an adolescent with chest pain after smoking synthetic drugs.  He was actually having a heart attack! He had changes of a heart attack on his EKG and the blood test we use to confirm damage to the heart (troponin) was positive and increased for 3 days before improving. While he ended up doing well, this could have been disastrous in an older patient with pre-existing heart disease. I’ve also seen patients brought in by EMS with police assistance because they were incredibly agitated and delirious. Their behavior was so concerning that someone had called 911. The police and paramedics arrived and the patient was so agitated that Tasers were used and they had to be handcuffed so that they could be taken to the hospital to get medical assistance. If you search online, you can find similar videos of people with horrible head wounds from banging their heads in police vehicles while they are intoxicated from synthetic drugs. When the patient arrived in the emergency department, he had to be restrained to the bed with leather restraints and received multiple doses of sedatives and antipsychotics (used in patients with schizophrenia or bipolar disease) so that they wouldn’t hurt themselves or staff or other patients. In the last 6 months, we’ve taken care of numerous patients presenting with lethargy, arrhythmias, and bradycardia after smoking synthetics, an almost 180-degree difference from the toxicity that we originally saw following abuse of these drugs. In a few, their heart rates dropped so low that they almost received a temporary pacemaker out of concern if their heart rate dropped any further and they went into cardiovascular collapse. I share these specific examples as you need to know what to expect from these drugs and be aware of how sick patients can get. While these drugs are a relatively new phenomenon, they are very dangerous, and unfortunately, appear to be here to stay.  

About the Author:  Dr. Evan Schwarz is an assistant professor of emergency medicine, medical toxicology fellowship director and section chief of medical toxicology at Washington University’s School of Medicine in St. Louis, Missouri. He is also the vice president of the Missouri College of Emergency Physicians.